Illinois, 2008

Hail in Illinois, June 22, 2008

June 22, 2008 · NWS ILX · 9 events in 7 counties and zones

Scattered thunderstorms developed across central Illinois during the afternoon hours of the 22nd. Several of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed across central Illinois during the afternoon hours of the 22nd. Several of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 1:57 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 22, 1:57 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT SUN JUN 22 2008

.DISCUSSION...
ISSUED 257 PM CDT SUN JUN 22 2008

GFS/NAM-WRF LOOK PRETTY SIMILAR THROUGH 84HRS IN THE UPPER LEVEL
AND SURFACE PATTERNS. WITH THE MAIN CONCERNS BEING CHANCES OF PCPN
TONIGHT AND THEN TIMING OF RETURN OF PCPN BY TUESDAY/TUE NIGHT...A
BLEND OF THE MODELS...EVEN UKMET/GEM AND NEW 12Z ECMWF SEEMS IN
ORDER. SURPRISINGLY ALL THESE MODELS LOOK SIMILAR FOR TUE INTO
WED.

IN THE EXTENDED...WILL MAINTAIN CONTINUITY FROM PREVIOUS FORECAST
AS ALL MODELS CONTINUE TO SHOW FAST QUASI-ZONAL PATTERN FOR DAYS
4-7. MAIN CONCERNS DURING THIS PERIOD CONTINUE TO BE CHCS OF PCPN
AND WHEN THERE WILL BE ANY BREAKS IN THE PCPN.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

SCATTERED CONVECTION HAS FINALLY BROKEN OUT OVER THE EASTERN PARTS
OF THE CWA THIS AFTERNOON. 18Z SOUNDING SHOWED HIGH CAPE AND STEEP
LAPSE RATES. HOWEVER...LACK OF SFC DEWPOINTS MAY BE REASON WHY
STORMS ARE NOT THAT STRONG. BEST AXIS OF INSTABILITY ACTUALLY IS
SOUTH OF WHERE THE CONVECTION IS GOING...SO NOT CONFIDENT THAT WE
WILL SEE ANY SVR WEATHER NOW THIS EVENING. HOWEVER...WILL STILL
CARRY SCT STORMS IN THE EAST AND SOUTHEAST TONIGHT TIL 06Z.
ANOTHER TROUGH WAS ROTATING DOWN FROM WI AND WILL MOVE INTO IL
THIS EVENING...PLUS THERE IS A NICE CU FIELD EVIDENT ON SATELLITE
LOOPS. THEREFORE WILL KEEP A SLIGHT CHC OF SHOWERS AND
THUNDERSTORMS IN THE REMAINDER OF THE ARE TONIGHT AS WELL.

THEN COOL CANADIAN HI PRSS WILL BUILD IN BEHIND THIS LAST TROUGH
LATE TONIGHT AND INTO TOMORROW. THIS WILL BEING DRY WEATHER FOR
THE BEGINNING OF THE WORK WEEK. THE DRY WEATHER WILL NOT LAST LONG
AS THE HIGH WILL QUICKLY PUSH EAST OF THE AREA TUESDAY AND BRING
THE RETURN OF SOUTHERLY WINDS WITH INCREASING WAA AND MOISTURE
ADVECTION BY MIDDLE OF THE WEEK.

A WEAK WARM FRONT COMBINED WITH A WEAK SHORT WAVE IN THE FAST
QUASI-ZONAL FLOW WITH BRING CHC OF PCPN BACK TO THE WESTERN AREAS
BY TUESDAY. THIS IS ACTUALLY SOONER THAN FIRST THOUGHT. THIS
SOUTHERLY SURFACE FLOW WILL CONTINUE INTO WED WITH CHCS OF PCPN TUE
NIGHT THROUGH WED NIGHT ACROSS THE WHOLE CWA. HAVE INCREASED POPS
TO LITTLE BIT HIGHER CHC AS MODELS INDICATE A NICE WARM FRONT WILL
LIFT THROUGH THE AREA TUE NIGHT INTO WED. THE WARM FRONT SHOULD
THEN BE NORTH OF THE CWA WED NIGHT BUT IL WILL THEN BE A
WARM...HUMID AND UNSTABLE AIRMASS FOR WED NIGHT. THIS COULD BE ONE
OF THE DRY PERIODS WE SEE...BUT FOR NOW WILL KEEP A 30 POP IN THE
AREA UNTIL BETTER TIMING CAN BE DETERMINED.

COOL CANADIAN HI PRSS WILL BRING COOLER AIR INTO THE REGION.
BELIEVE TEMPS WILL BE BELOW NORMAL FOR JUNE AS 850 TEMPS WILL DROP
TO AROUND +12C. GUIDANCE ALSO SUGGEST COOLER TEMPS AS WELL. SO WILL
HAVE BELOW NORMAL TEMPS FOR MON...SLIGHTLY WARMER FOR TUE...THEN
MUCH WARMER AS WARM FRONT MOVES THROUGH THE AREA.

LONG TERM...THURSDAY THROUGH SUNDAY

FAST ZONAL TYPE FLOW WILL REMAIN OVER THE REGION THE REST OF THE
WEEK AND INTO THE WEEKEND. THIS FAR OUT HARD TO PINPOINT ANY SHORT
WAVE SO BELIEVE CURRENT FCST OF CHC THUNDERSTORMS THROUGH MOST OF
THE PERIOD IS STILL WARRANTED. EXTENDED MODELS DO SHOW A BETTER
DEFINED FRONT THAT IS FCST TO MOVE THROUGH THE AREA SAT/SAT NIGHT.
THEREFORE WILL ADD A BREAK IN THE PCPN FOR SUNDAY.
OTHERWISE...CHANCE OF THUNDERSTORMS WILL BE THE RULE FOR THURSDAY
THROUGH SAT NIGHT.

AREA WILL SEE CONTINUED SOUTHERLY SFC FLOW THROUGH THE PERIOD. SO
TEMPS WILL REMAIN WARM AND LIKELY BE ABOVE NORMAL DURING THE DAY.
MEX GUIDANCE SHOWS THIS WELL AS WELL SO DID NOT STRAY TO FAR FROM
GUIDANCE.

AUTEN
&&

.AVIATION...
ISSUED 1221 PM CDT SUN JUN 22 2008

SHORTWAVE RIDGING NOW MOVING INTO ILLINOIS AND SHOULD...IN
COMBINATION WITH SURFACE DRY AIR ADVECTION...SHOULD INHIBIT
DEVELOPMENT UNTIL LATE AFTERNOON. STILL QUITE A BIT OF UNCERTAINTY
AS TO THE EXPECTED COVERAGE AND WILL ALTER THE TERMINAL FORECASTS
FROM TEMPO TO VCTS. SERIES OF WEAK SURFACE BOUNDARIES CONTINUE TO
ROTATE AROUND GREAT LAKES MID-LEVEL LOW AND ARE CAUSING MINOR WIND
SHIFTS AT INTERVALS. HOWEVER AS ATMOSPHERE DECOUPLES THIS
EVENING...WINDS SHOULD STABILIZE AND DECREASE.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 2:04 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SUN JUN 22 2008

ILZ036-040-041-047-049-050-231100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
304 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS
A SERIES OF UPPER-LEVEL DISTURBANCES MOVE ACROSS THE AREA. A FEW
OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 4 PM AND 7 PM.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY
NIGHT THROUGH SATURDAY. THESE DISTURBANCES WILL ALSO BRING A
PERIODIC CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 4 PM AND 7 PM.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
231100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
304 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS
A SERIES OF UPPER-LEVEL DISTURBANCES MOVE ACROSS THE AREA. A FEW
OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 4 PM AND 8 PM.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY
NIGHT THROUGH SATURDAY. THESE DISTURBANCES WILL ALSO BRING A
PERIODIC CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 4 PM AND 8 PM.

BARKER

The radar

The Lincoln radar (KILX), 104 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Douglas

When
June 22, 2:32 PM CST
Where
Douglas County, Villa Grove
Measured
0.88 in hail
Reported by
County Official
Coordinates
39.870, -88.170

Hail, Coles

When
June 22, 3:42 PM CST
Where
Coles County, 4 mi N of Ashmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.588, -88.020

Hail, Menard

When
June 22, 3:52 PM CST
Where
Menard County, Athens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -89.730

Hail, Morgan

When
June 22, 4:00 PM CST
Where
Morgan County, 0.53 mi E of Meredosia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.830, -90.560

Hail, Coles

When
June 22, 4:02 PM CST
Where
Coles County, 1 mi N of Ashmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.544, -88.020

Hail, Sangamon

When
June 22, 4:14 PM CST
Where
Sangamon County, 0.87 mi NW of Sherman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -89.610

Hail, Scott

When
June 22, 4:42 PM CST
Where
Scott County, 5 mi N of Manchester
Measured
0.88 in hail
Reported by
County Official
Coordinates
39.602, -90.330

Hail, Christian

When
June 22, 5:00 PM CST
Where
Christian County, 5 mi NW of Kincaid
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
39.631, -89.486

Hail, Coles

When
June 22, 6:06 PM CST
Where
Coles County, 3 mi N of Ashmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.573, -88.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115069, 115070, 115072, 115074, 115075, 115076, 115077, 115078, 115079.